Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

May 31, 2021Forest County, Langlade County, Marinette County, Wisconsin

NWS Green Bay, WI issued this special weather statement at May 31, 2021, 4:12 PM CDT for Forest County, Langlade County, Marinette County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2021, 4:12 PM CDT (21:12 UTC)
Expired
May 31, 2021, 5:15 PM CDT
In force
63 min
Issued by
NWS Green Bay, WI

Counties Forest County, WI, Langlade County, WI, Marinette County, WI

The radar

The Green Bay radar (KGRB), 118 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WWUS83 KGRB 312112
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
412 PM CDT Mon May 31 2021
 
WIZ010>013-018-019-021-073-312215-
Southern Marinette County WI-Langlade WI-Florence WI-
Northern Oconto County WI-Oneida WI-Forest WI-
Northern Marinette County WI-Lincoln WI-
412 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR FOREST...EASTERN LINCOLN...
SOUTHERN FLORENCE...NORTHERN MARINETTE...SOUTHEASTERN ONEIDA...
NORTHERN OCONTO AND LANGLADE COUNTIES UNTIL 515 PM CDT...

At 409 PM CDT, Doppler radar was tracking strong thunderstorms over 
a large portion of north central and far northeast Wisconsin. The 
storms extended from southeast Oneida, eastern Lincoln and western 
Langlade counties eastward through northern Marinette County. The 
storms were moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
the strongest storms.

Locations impacted include...
Rhinelander, Crandon, Merrill, Kingsford, Harrison, Pembine, Goodman,
Wausaukee, Homestead and Parrish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4562 8951 4582 8813 4578 8809 4579 8799
      4576 8796 4575 8787 4568 8778 4565 8783
      4559 8778 4556 8783 4550 8779 4542 8786
      4540 8780 4537 8767 4541 8785 4536 8788
      4535 8786 4513 8969
TIME...MOT...LOC 2109Z 269DEG 24KT 4535 8929 

$$
Kieckbusch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at May 31, 2:55 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 31, 2:55 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
255 PM CDT Mon May 31 2021

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 255 PM CDT Mon May 31 2021

For this afternoon/evening, isolated to scattered showers and
storms will continue across northern WI, then spread south/east
through the area during the late afternoon and early evening.
Activity having a hard time getting organized due to weak bulk
shear (weakening from west to east as the shortwave over Lake
Superior tracks east) and weak/weakening convergence away from
any lake breeze boundary. Starting to see some agitated cumulus
along the boundary, but not robust yet. MUCAPEs have climbed to
between 700-1200 J/kg over parts of central and north central WI,
with much lower values in the Fox Valley and lake shore due to the
lower dewpoints. Steep low level lapse rates were noted with
modest mid-level lapse rates of around 6.5-7 C/km. The low wet
bulb heights of 6000-7000 feet will continue to favor hail
producing storms, with the strongest possibly producing some
severe hail. Some gusty winds will be possible too, but
diminishing wind fields will limit the damaging wind potential.
Locally heavy rainfall is expected where the storms train over the
same location. The activity will encounter less instability and
less moisture as it heads east, especially near/after sunset, so
much of the activity looks to wane by 03-04z.

For late evening/overnight, skies will at least partially clear
out as the trough and front exit the area. Light winds, recent
rainfall and mostly clear skies will lead to some fog development,
especially where the heavier rain falls. Lows look to fall into
the middle 40s to lower 50s for most spots.

For Tuesday, look for any fog to burn off in the early morning
hours, with partly to mostly sunny skies expected to start the
day. A few more clouds will develop through the day. Weak high
pressure looks to keep things dry, along with limited moisture,
but can't rule out a stray shower along the remnant outflow
boundary and/or lake breeze. A couple models showing some fog on
Lake Michigan during the day, but not sure if dewpoints will be
high enough to generate fog over the water. Will wait to see how
dewpoints respond after the rainfall and the system passes before
adding any lake fog. Temps will be very spring-like and will
return to a little above normal readings, with most spots seeing
highs in the 70s, except cooler near the shores of Lake Michigan.

.LONG TERM...Tuesday Night Through Monday
Issued at 255 PM CDT Mon May 31 2021

A weak upper trough will cross the region Wednesday into Thursday,
but most of the energy will pass south of GRB CWA. Despite the
lack of significant forcing, there may be enough afternoon
instability to support isolated/scattered showers and thunderstorms.

An upper level ridge will build over the western Great Lakes
region late in the week, and this will help to suppress convective
development. The ridge is expected to shift east by Sunday and
Monday, resulting in the development of deep southerly flow,
increasing moisture (PWATs exceeding 1.5 inches), and a renewed
chance of thunderstorms.

Temperatures are expected to gradually rise through the week,
reaching well into the 80s by the weekend.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1243 PM CDT Mon May 31 2021

Look for isolated to scattered shower and storms to push across
the area this afternoon and early evening as an upper level trough
and weak cold front swing across the region, ending northwest to
southeast by around 03z. The strongest storms could produce hail
and surface wind gusts over 40 knots. Outside of the convection,
VFR conditions are expected into the evening.

Skies will at least partially clear out behind the trough/front,
with some ground fog expected to develop in the late evening and
overnight hours. Decided to go with some prevailing groups for
IFR/MVFR VSBYs, but some LIFR/VLIFR maybe be needed in the 08-12z
timeframe. The fog will burn off early Tuesday morning. Then,
good flying weather are expected the rest of Tuesday with only
some late morning and afternoon cumulus clouds. A stray shower
cannot be ruled out over central or eastern WI in the afternoon
along a lake breeze and remnant outflow boundary but VFR
conditions are expected to prevail. Winds will be southwest
today, with a few gusts of 10-20 kts, then winds become light and
variable tonight into Tuesday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Bersch
LONG TERM......Kieckbusch
AVIATION.......Bersch
Hazardous weather outlook, May 31, 2:41 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
241 PM CDT Mon May 31 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
241 PM CDT Mon May 31 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected through early
evening, especially across central and northern Wisconsin. There
is a marginal risk of severe storms with large hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a small chance of thunderstorms Wednesday into Thursday,
and again Sunday into Monday. It is too early to determine the
severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

LMZ521-522-541>543-011945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
241 PM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms may pose a hazard to mariners through this evening,
especially north of Sturgeon Bay. A few of the stronger storms
could contain hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a small chance of thunderstorms Wednesday into Thursday,
and again next Monday. Any storms that develop will pose a hazard
to mariners.

Bersch/Kieckbusch

In the hours before

Local storm report, May 31, 3:24 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
324 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 E LAKE TOMAHAWK       45.82N 89.54W
05/31/2021  U0.75 INCH       ONEIDA             WI   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Special weather statement, May 31, 3:39 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
339 PM CDT Mon May 31 2021

WIZ018-019-312145-
Langlade WI-Lincoln WI-
339 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
NORTHWESTERN LANGLADE COUNTIES UNTIL 445 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Birch Trails Girl Scout Camp, or 22 miles southwest of Rhinelander,
moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Parrish, Otter Lake Campground, Summit Lake, Gleason, Dudley, Kelly
Lynn Bog Natural Area, Kempster, Bloomville, Koepenick and Bavaria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4525 8966 4546 8966 4547 8920 4526 8914
TIME...MOT...LOC 2039Z 261DEG 17KT 4534 8960

Kieckbusch
Special weather statement, May 31, 3:57 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
357 PM CDT Mon May 31 2021

WIZ005-010-312200-
Vilas WI-Oneida WI-
357 PM CDT Mon May 31 2021

...SPECIAL WEATHER STATEMENT...

At 355 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Lac Du Flambeau to 8 miles west
of Squirrel Lake to 6 miles northwest of Willow Lake. Movement was
southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Border Lakes Natural
Area, Squirrel Lake, Willow Lake, Willow Reservoir, Rice Creek
Natural Area, Minocqua and Arbor Vitae.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4622 8950 4556 8964 4555 8993 4558 9004
      4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 2055Z 295DEG 21KT 4600 9002 4586 9007 4578 9011

Bersch
Local storm report, May 31, 3:58 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
358 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             1 N RHINELANDER         45.64N 89.41W
05/31/2021  M1.00 INCH       ONEIDA             WI   PUBLIC

            MOSTLY PEA AND PENNY SIZED HAIL. A FEW
            QUARTER SIZED. APPROXIMATELY 10 MINUTES OF
            HAIL. MINOR DAMAGE TO TREES. LARGER HAIL AT
            END OF SHOWER.

&&
Local storm report, May 31, 4:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
404 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             MINOCQUA                45.86N 89.69W
05/31/2021  M0.25 INCH       ONEIDA             WI   TRAINED SPOTTER

0345 PM     HAIL             RHINELANDER             45.63N 89.41W
05/31/2021  M1.00 INCH       ONEIDA             WI   PUBLIC

            VIA SOCIAL MEDIA. HAIL COVERED THE GROUND WITH PEA TO
            QUARTER SIZE STONES.

&&

TIMMU
Special weather statement, May 31, 4:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
412 PM CDT Mon May 31 2021

WIZ010>013-018-019-021-073-312215-
Southern Marinette County WI-Langlade WI-Florence WI-
Northern Oconto County WI-Oneida WI-Forest WI-
Northern Marinette County WI-Lincoln WI-
412 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR FOREST...EASTERN LINCOLN...
SOUTHERN FLORENCE...NORTHERN MARINETTE...SOUTHEASTERN ONEIDA...
NORTHERN OCONTO AND LANGLADE COUNTIES UNTIL 515 PM CDT...

At 409 PM CDT, Doppler radar was tracking strong thunderstorms over
a large portion of north central and far northeast Wisconsin. The
storms extended from southeast Oneida, eastern Lincoln and western
Langlade counties eastward through northern Marinette County. The
storms were moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
the strongest storms.

Locations impacted include...
Rhinelander, Crandon, Merrill, Kingsford, Harrison, Pembine, Goodman,
Wausaukee, Homestead and Parrish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4562 8951 4582 8813 4578 8809 4579 8799
      4576 8796 4575 8787 4568 8778 4565 8783
      4559 8778 4556 8783 4550 8779 4542 8786
      4540 8780 4537 8767 4541 8785 4536 8788
      4535 8786 4513 8969
TIME...MOT...LOC 2109Z 269DEG 24KT 4535 8929

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:20 PM CDTSpecial Weather StatementGRBFlorence85 min
May 31, 1:38 PM CDTSpecial Weather StatementGRBVilas67 min
May 31, 2:11 PM CDTSpecial Weather StatementGRBOneida64 min
May 31, 3:03 PM CDTSpecial Weather StatementGRBForest57 min
May 31, 3:27 PM CDTSevere Thunderstorm WarningGRBForest, Oneida48 min
May 31, 3:39 PM CDTSpecial Weather StatementGRBLincoln66 min
May 31, 3:57 PM CDTSpecial Weather StatementGRBVilas63 min
May 31, 4:21 PM CDTSpecial Weather StatementGRBLincoln54 min
May 31, 5:00 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida45 min
May 31, 5:07 PM CDTSpecial Weather StatementGRBLanglade, Marinette, Menominee53 min
May 31, 5:22 PM CDTSpecial Weather StatementGRBMarinette38 min
May 31, 5:29 PM CDTSpecial Marine WarningGRB61 min
May 31, 5:35 PM CDTSpecial Weather StatementGRBDoor55 min
May 31, 5:42 PM CDTSpecial Weather StatementGRBLincoln63 min
May 31, 5:58 PM CDTSpecial Weather StatementGRBKewaunee, Menominee, Oconto, Shawano62 min
May 31, 6:07 PM CDTSpecial Weather StatementGRBMarathon38 min
May 31, 6:10 PM CDTSpecial Weather StatementGRBWood50 min
May 31, 6:19 PM CDTSpecial Marine WarningGRB41 min
May 31, 6:32 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood43 min
May 31, 6:43 PM CDTSpecial Marine WarningGRB92 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.